Your task is simple: just answer a few questions about your horse and his diet
Get Started »
SmartPaks are custom made, pre-measured daily dose paks of your horse's supplements
Learn More »
Research has shown that nearly 60% of performance horses have stomach ulcers. This is known as Equine Gastric Ulcer Syndrome (EGUS).Signs of EGUS can be subtle and may include:
The only way to know for sure that a horse has EGUS is to perform an endoscopy, an exam in which a veterinarian inserts a viewing scope into to the horse’s stomach to see if ulcers are present. If that is not possible, the horse can be treated for ulcers and observed closely for signs of improvement indicating a response to treatment.
The first and only FDA-approved prescription medication for treating EGUS is GastroGard®, which contains the active ingredient omeprazole. Omeprazole works by shutting down the production of gastric acid, allowing the ulcer(s) to heal. UlcerGard is another medication that contains omeprazole, but is available without a prescription. Cimetidine and ranitidine are two other prescription medications used successfully to treat and prevent ulcers. Because they are not FDA-approved for use in horses, this is considered “extra-label” use.
Providing pasture turnout is the best method of preventing ulcers. The constant intake of forage and production of saliva naturally buffer the stomach against gastric acid. If fresh grass is not available or appropriate for the horse, provide free-choice grass hay. Alfalfa hay has been shown to help prevent gastric ulcers, but should only be fed in limited amounts, rather than free choice. Feed the minimum amount of grain necessary to meet the horse’s energy requirements, and always spread the total amount of grain over multiple, small meals.
First and foremost, find ways to reduce stress in your horse’s life. Some suggestions include providing turnout and social interaction with other horses, and keeping a consistent feed, turnout and exercise schedule, even at competitions. Limit the use of non-steroidal anti-inflammatory medications (NSAIDS) such as bute (phenylbutazone) and Banamine® (flunixin meglumine), as these can add to gastric irritation.